There’s been a spate of news stories about the rise in the number of patients who have recovered from the severe side effects of the synthetic opioid fentanyl.
Some have been diagnosed with depression, some have bipolar disorder and some have schizophrenia, though some are also taking anti-depressants like Lexapro.
The rise in overdoses and deaths from synthetic opioids is alarming, but some experts are concerned that the rising number of synthetic opioids can actually be linked to the increasing use of opioids by individuals with dystonias.
The Epidemia Treatment Monitoring Network, or ETN, has recently released a study on the connection between synthetic opioid use and the rise of dystoniases.
ETN says that while the study is not conclusive, it does show that people with dystonsias are more likely to use synthetic opioids than other people, which could explain why more people are dying from synthetic opioid overdoses.
There are a number of ways that synthetic opioids like fentanyl can affect the brain, which means that we may have to look at other ways to treat dystonics and help them live their lives.
In a new study published in the journal Clinical Neurophysiology, researchers at the University of California, San Francisco examined how the use of opioid medications affects the brains of people with schizophrenia and dystoniac symptoms.
The researchers found that people who were taking synthetic opioids, or who had recently started using opioids, were more likely than other patients to show symptoms of dystonia.
“The most commonly reported symptom of dysthymia was an increased sensitivity to light, which was most commonly found in people with depression or anxiety,” lead author Andrea Cascio, a PhD student at UCSF, said in a press release.
However, while it’s possible that people using synthetic opioids might be more sensitive to light and that this could contribute to dystonic symptoms, the researchers also found that these symptoms were not linked to changes in brain function.
These findings suggest that people are not getting better from opioid medications and instead, dystonic symptoms are increasing.
Researchers say that although the study doesn’t explain why this occurs, the findings could be related to the fact that synthetic opioid medication use is more prevalent among people with mental health conditions.
A number of studies have also found links between synthetic opioids and dystonics, including a study in the Journal of Clinical Psychiatry published in April.
This study found that about 60 percent of people who had been prescribed oxycodone or oxymorphone reported using opioids at least once in the past month.
Another study published by the Journal on Clinical Psychiatry found that between 1995 and 2014, prescriptions of oxycodones and oxymorphones increased by more than 50 percent in the U.S. Other studies have found that the use and misuse of synthetic opiates is increasing in the United States.
In 2013, there were approximately 735,000 prescriptions for oxycodan, oxymoron, and methadone in the US, and in 2016, there are approximately 4.5 million oxycodon, oxycodor, and oxymetrazine prescriptions in the country.
Although synthetic opiate medications are a new and powerful addition to our society, there’s a growing awareness that we should consider ways to manage our addiction to synthetic opiods.
It’s important to note that while synthetic opium is a prescription medication, it’s not the only substance that can lead to a decrease in opioid use.
To learn more about the effects of synthetic opioid medications, visit the link below to learn more on how to reduce your risk for overdose.